Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Nomographic functions are nowhere dense

Author: R. Creighton Buck
Journal: Proc. Amer. Math. Soc. 85 (1982), 195-199
MSC: Primary 41A63; Secondary 41A30
MathSciNet review: 652441
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A function $ f$ of $ n$ variables is nomographic if it can be represented in the format

$\displaystyle f({x_1}, \ldots ,{x_n}) = h({\phi _1}({x_1}) + \cdots + {\phi _n}({x_n}))$

where the $ {\phi _i}$ and $ h$ are continuous. Every continuous function of $ n$ variables has a representation as a sum of not more than $ 2n + 1$ nomographic functions [textbf9]. This paser gives a constructive proof that the nomographic functions form a nowhere dense subset of the space $ C[{I^n}]$.

References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, On the representability of functions of two variables in the form $ \chi (\phi (x) + \psi (y))$, Uspehi Mat. Nauk 12 (1957), 119-121. (Russian) MR 0090623 (19:841e)
  • [2] -, Some questions on approximation and representation of functions, Proc. Internat. Congr. Math., 1958, Cambridge Univ. Press, New York, 1960. MR 0121454 (22:12192)
  • [3] R. C. Buck, Approximate complexity and functional representation, J. Math. Anal. Appl. 70 (1979), 280-298. MR 541075 (83i:26008)
  • [4] -, Characterization of classes of functions, Amer. Math. Monthly 88 (1981), 139-142. MR 606252 (82f:26017)
  • [5] Raouf Doss, On the representation of the continuous functions of two variables by means of addition and continuous functions of one variable, Colloq. Math. 10 (1963), 249-259. MR 0155949 (27:5882)
  • [6] B. L. Fridman, Nowhere denseness of the space of linear superpositions of functions of several variables, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972), 814-846. (Russian) MR 0318422 (47:6969)
  • [7] G. M. Henkin, Linear superpositions of continuous differentiable functions, Dokl. Akad. Nauk SSSR 157 (1964), 288-290. (Russian) MR 0166319 (29:3596)
  • [8] Robert Kaufman, Linear superpositions of smooth functions, Proc. Amer. Math. Soc. 46 (1974), 360-362. MR 0352374 (50:4861)
  • [9] A. N. Kolmogorov, On the representation of continuous functions of several variables by superpositioins of continuous functions of one variable, and addition, Dokl. Akad. Nauk SSSR 114 (1957), 953-957. (Russian) MR 0111809 (22:2669)
  • [10] G. G. Lorentz, The 13th problem of Hilbert, Mathematical Developments Arising from Hilbert's Problems, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R. I., 1976. MR 0507425 (58:22439)
  • [11] David Sprecher, A survey of solved and unsolved problems in the superposition of functions, J. Approx. Theory 6 (1972), 123-134. MR 0348347 (50:845)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A63, 41A30

Retrieve articles in all journals with MSC: 41A63, 41A30

Additional Information

Keywords: Superpositions, Hilbert, nowhere dense
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society